American Journal of Transplantation vol:5 issue:6 pages:1383-91
Renal transplant recipients suffering from persistent diarrhea have been repeatedly reported to have increased tacrolimus (Tac) trough levels. This study aimed to explore this phenomenon in detail in 15 renal transplant recipients with diarrhea, whose immunosuppression consisted of corticosteroids, mofetil mycophenolate and Tac. Both hepatic and intestinal CYP3A4 and PGP activity, important determinants of Tac bioavailability, were assessed, together with global CYP activity and investigations for gastrointestinal infection, function and morphology. Global CYP, CYP3A4, PGP and trough/dose levels of Tac were compared with diarrhea-free controls. In addition, a pharmacokinetic study of Tac was performed in 11 patients affected by diarrhea versus 9 controls. As expected, diarrhea was associated with increased Tac trough levels. An even stronger, significant increase of dose-normalized Tac levels was observed between 90 and 360 min after Tac intake. Time to peak concentration and drug half-life, however, were not altered. In addition, a concomitant decrease (+/-50%) of intestinal PGP activity was noticed in patients with diarrhea. For global CYP, CYP3A4 and hepatic PGP activity no such differences were noted. This pattern was not influenced by the specific cause of diarrhea. These data strongly suggest that persistent diarrhea is associated with an increased oral bioavailability of Tac.